Hail, Maries
- When
- April 8, 4:20 PM CST
- Where
- Maries County, 1.76 mi NW of Safe
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.100, -91.670
Nickle sized hail was reported.
Strong to severe storms developed over the eastern Missouri Ozarks as an eastward-moving dryline interacted with a very unstable airmass. Hail up to the size of golf balls occurred over Howell and Oregon counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Strong to severe storms developed over the eastern Missouri Ozarks as an eastward-moving dryline interacted with a very unstable airmass. Hail up to the size of golf balls occurred over Howell and Oregon counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 8, 2:02 PM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 302 PM CDT Wed Apr 8 2020 .SHORT TERM...(This evening through Thursday) Issued at 233 PM CDT Wed Apr 8 2020 Record to near record warm weather was occuring across SW Missouri and far se Kansas today. Both West Plains and Vichy/Rolla had broken their record highs for the day and Joplin tied theirs. This warmth and a fairly moist airmass over the region was combining to produce ample instability across the area. A cold front will move through the area this evening. This front will move through quickly and will take advantage of the instability across the region. The best areas for strong to severe storm development as the front move through the area remain generally along and east of Highway 65. CAMS models have been persistent in developing storms in the eastern Ozarks begnning between 4 and 5 PM. Storms are expected to be elevated with LCL heights rather high. The shear over the area is very unidirectional, which should limit tornado development. However, the amount of instability available, especially in the hail growth zone will allow for large hail development up to 2 inches. Isolated larger hail may be possible with the strongest updrafts. Damaging winds gusts may occur with the strongest storms. Winds along and behind the front will increase and become gusty with 20 to 30 mph gusts expected. Winds will shift quickly to the north as the front passes. A colder airmass will move into the region behind the front allowing temperatures to fall overnight with and only allowing the highs on Thursday to climb into the Middle 50s to near 60 degrees. .LONG TERM...(Thursday Night through Wednesday) Issued at 233 PM CDT Wed Apr 8 2020 Cold surface high pressure will spread over the area Thursday and Thursday night. This will also allow skies to clear Thursday night into Friday morning. The combination of cold temperatures, clear skies and ground moisture will likely lead to wide spread frost as temperatures fall into the lower 30s. Would expect that we will need a Frost Advisory for Friday morning, but have held of on any headlines for now. An area of low pressure will move through the region over the weekend which will bring wet weather to the area fro Saturday and Sunday. Temperatures will warm slightly with from a quarter to a Half inch of rain expected through the weekend. Another batch of cold air will then move into the Ozarks for the start of next week. It is likely that morning lows Monday and Tuesday will fall into the lower 30s or upper 20s both morning. This cool weather will remain for much of next week with northwesterly upper level flow expected to remain through all of next week. This will result in highs around 50 each day next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1213 PM CDT Wed Apr 8 2020 Will be monitoring for convective development this afternoon and evening ahead of an approaching cold front. Most of the activity will remain to the east of the TAF sites, with KSGF and KBBG having a low end possibility of being impacted by storms. However, confidence is low enough for the immediate terminals so will not include in the 18Z TAFs, but will monitor for possible inclusion as storms develop. Otherwise the cold front will push through the terminals late this afternoon and early evening, with a period of gusty winds likely between 00Z-06Z tonight, with some gusts as high as 20 to 25 knots. Otherwise, flight conditions will be VFR with the exception of within any storms. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Hatch LONG TERM...Hatch AVIATION...Raberding
Hazardous Weather Outlook...UPDATED National Weather Service Springfield MO 519 PM CDT Wed Apr 8 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092230- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 519 PM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. DISCUSSION... Scattered thunderstorms will be possible this evening, east of Highway 65. The most intense storms may produce large hail up to two inches in diameter and damaging winds. The tornado threat is low however one can not be ruled out, mainly along and east of the Highway 63 corridor. Frequent cloud to ground lightning will also be possible with any thunderstorm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Cold temperatures behind the front will make a frost or light freeze possible late Thursday night into Friday morning. Another push of cold air next week will increase frost and freeze potential Monday night into Tuesday. Gusty northwest winds and a dry air mass will produce an elevated fire danger for much of the area Thursday. Thunderstorms will be possible Friday night and over the weekend as a storm system approaches then tracks through the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed for locations east of Highway 65 this evening. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
Special Weather Statement National Weather Service Springfield MO 507 PM CDT Wed Apr 8 2020 MOZ097-082230- Howell MO- 507 PM CDT Wed Apr 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOWELL COUNTY UNTIL 530 PM CDT... At 507 PM CDT, trained weather spotters reported a strong thunderstorm over Ott, or 14 miles northwest of Salem in Fulton County, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lanton... Moody... A Tornado Watch remains in effect until midnight CDT for south central Missouri. LAT...LON 3661 9183 3650 9176 3650 9209 TIME...MOT...LOC 2207Z 256DEG 31KT 3649 9204 Titus
The St Louis radar (KLSX), 109 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
5 hail. Local standard time, as filed.
Nickle sized hail was reported.
Golf Ball size hail was reported in a rural part of the county. No damage was reported.
Golf ball sized hail was reported in a rural part of the county. No damage was reported.
Golf ball sized hail was reported. No damage was reported by the Emergency Manager.
Half dollar sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881797, 881800, 881801, 881802, 881803.